Warning About Dietary Supplements: How Can We Know If They’re Safe?

Posted by Mark Abramowicz, M.D.

The FDA recently issued a safety alert warning consumers against the use of Reumophan Plus (Riger Naturals), a dietary supplement marketed  for relief of pain and other conditions, because this “natural” product was found to contain the nonsteroidal anti-inflammatory (NSAID) diclofenac sodium, the muscle relaxant methocarbamol, and the corticosteroid dexamethasone. The agency had received numerous reports of adverse effects of these drugs occurring in consumers of Reumofan Plus.

How could that happen? Well, in 1994 the US Congress passed the Dietary Supplement Health and Education Act, which was intended to keep the FDA from regulating vitamins and herbal products as drugs. The law permits the marketing of dietary supplements (defined as vitamins, minerals, botanicals, amino acids and substances such as enzymes, organ tissues, glandulars and metabolites) without the review or approval of any government agency. To market a new ingredient, a manufacturer must notify the FDA and demonstrate that it is reasonably expected to be safe. Health claims can be made on the label, provided it also includes a disclaimer saying that the product is not intended to diagnose, treat, cure or prevent any disease. All ingredients must be listed on the label. The FDA can remove adulterated or mislabeled products from shelves, but the burden of proof (and discovery) is entirely on the government.

The Medical Letter has warned its readers for years that we really don’t know what might be in dietary supplements, and that patients should be told not to take them. When we first started doing that, readers would write in to say, in effect: Don’t be silly; everyone takes them. As one report after another demonstrated their dangers (Medical Letter 2002; 44:84), those letters stopped coming. In what may have been the most frightening instance, about 100 women in Brussels who had taken Chinese herbs for weight loss developed rapid deterioration of renal function. Biopsies showed fibrosing interstitial nephritis. At least 70 of those women required dialysis or transplantation, and 18 developed urothelial cancer. The cause proved to be contamination with aristolochic acid, a known nephrotoxin that has also been detected in herbal products sold in the US. Caveat emptor indeed.

Enter your email address to follow this blog and receive notifications of new posts by email.

Leave a Reply:

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s